Heavy Rain, San Luis Obispo
- When
- January 7, 2:00 AM PST to January 11, 6:00 PM PST
- Where
- San Luis Obispo County, Countywide
- Property damage
- $5.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.800, -120.000
A powerful Pacific storm brought heavy rain, snow, flash flooding, high winds and landslides to Central and Southern California. During the 5 day event, rainfall totals ranged from 3 to 10 inches over coastal areas with up to 32 inches in the mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful Pacific storm brought heavy rain, snow, flash flooding, high winds and landslides to Central and Southern California. During the 5 day event, rainfall totals ranged from 3 to 10 inches over coastal areas with up to 32 inches in the mountains. With such copious rainfall, flash flooding was a serious problem across Santa Barbara, Ventura and Los Angeles counties. In Santa Barbara county, flash flooding and mudslides closed Gibraltar Road at Mt. Calvary Road, stranding several vehicles, while mudslides inundated 3 homes in Lake Casitas. Across Ventura county, flash flooding and mudslides closed down Creek Road at Hermosa Road. In addition, the Ventura Beach RV Resort was flooded and Highways 1 and 126 were closed due to flooding. Across Los Angeles county, flash flooding killed a homeless man in Elysian Park, flooded a mobile home park in Santa Clarita, closed Highway 1 and caused numerous problems in Palmdale. In the mountains, 4 to 12 feet of snowfall was recorded along with southeast winds between 30 and 50 MPH with higher gusts. Across the Central Coast and in the Salinas River Valley, high winds gusting to 65 MPH knocked down numerous trees and power lines. In La Conchita, a devastating mudslide killed 10 people, destroyed 15 homes and damaged 12 other homes. Overall, damage estimates for the entire series of storms that started December 27th, 2004 and ended on January 11th, 2005 were easily over $200 million with the most damage incurred by agricultural interests in Ventura county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 6, 10:10 PM PST, 3 hours 50 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1010 PM PST THU JAN 6 2005 .SHORT TERM...STORM SYSTEM CONTINUES TO GATHER STRENGTH OVER THE EASTERN PACIFIC THIS EVENING. FRONT STILL SEVERAL HUNDRED MILES OFF THE CENTRAL COAST. HOWEVER MOISTURE OUT AHEAD OF THE FRONT WAS MOVING INTO THE CENTRAL COAST THIS EVENING WITH ONLY SOME SCATTERED SHOWERS. RAIN IS EXPECTED TO INCREASE OVER THE CENTRAL COAST OVERNIGHT AS THE FRONT MOVES CLOSER TO THE COAST...WITH RAIN SPREADING INTO L.A./VTU COUNTIES BY DAYBREAK. AS THE SYSTEM EDGES CLOSER TO THE REGION...SE GRADIENTS WILL INCREASE DRAMATICALLY...WITH STRONG AND GUSTY WINDS EXPECTED BY MORNING ALONG THE CENTRAL COAST WHERE A HI WIND WARNING IS IN EFFECT... AND A WIND ADVISORY IS IN EFFECT OVER THE COAST AND VALLEYS OF VTU/L.A. COUNTIES AS WELL. SNOW IS EXPECTED TO SPREAD INTO THE MOUNTAINS LATE TONIGHT...AND A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW AND STRONG...GUSTY WINDS. A FLOOD WATCH IS ALSO IN EFFECT OVER THE DISTRICT DUE TO THE EXPECTED HEAVY RAINS FROM THIS SYSTEM. FOR ALL THE DETAILS ON THIS STORM SYSTEM PLEASE SEE THE STATEMENTS LISTED BELOW...WHICH ARE ALSO AVAILABLE ON OUR WEB SITE AT WWW.WEATHER.GOV/LOSANGELES. THIS STORM WILL AFFECT THE DISTRICT THRU FRI. A BROAD SW UPPER FLOW IS EXPECTED OVER THE DISTRICT SAT AND SUN...WITH A SERIES OF STORMS EMBEDDED IN THIS FLOW TO MOVE INTO THE DISTRICT. IT LOOKS LIKE MORE HEAVY RAIN WILL BE POSSIBLE OVER THE REGION ESPECIALLY SAT AFTERNOON THRU SUN MORNING. IN ADDITION SNOW LEVELS ARE FORECAST TO INCREASE SIGNIFICANTLY SATURDAY TO ABOUT 7000 FEET. BELOW THIS LEVEL SNOWMELT IS SURE TO ADD TO THE RUNOFF...THE THREAT FOR FLOODING WILL CONTINUE... EVEN POSSIBLE FROM MAINSTEM RIVERS SUCH AS THE VENTURA AND SANTA CLARA RIVERS. .LONG TERM...THE LATEST GFS BRINGS ANOTHER PACIFIC FRONT INTO THE DISTRICT MON AND MON EVENING FOR THE CHANCES OF EVEN MORE RAIN OVER THE DISTRICT. A DRIER NW FLOW ALOFT IS FORECAST TO MOVE INTO THE DISTRICT DURING THE DAY TUE...WITH DRY WEATHER EXPECTED WED AND THU... AS THE LONGWAVE UPPER TROF FINALLY MOVES E OF THE W COAST. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WARNING (SEE LAXWSWLOX). HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && SIRARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU JAN 6 2005 CAZ034>041-044>047-051>054-059-087-088-071400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY A LOW PRESSURE APPOACHING THE AREA IS EXPECTED TO STRENGTHEN AND MOVE ASHORE AND SPREAD WIDESPREAD PRECIPITION OVER THE AREA TONIGHT. THE SNOW LEVEL WILL LIKELY RISE THROUGH THE EVENT THOUGH IT IS POSSIBLE SIGINIFICANT ACCUMULATIONS WILL OCCUR AROUND 5000 FEET OVERNIGHT. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND MOIST AIR WILL SETTLE OVER THE AREA FRIDAY NIGHT AND IN THE MEANTIME A LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL MOVE SOUTH AND PERSIST OFF THE CENTRAL CALIFORNIA COAST. THE INTERACTION BETWEEN THE MOIST AIR OVER THE AREA AND THE COLD LOW PRESSURE SYSTEM NORTH OF THE AREA WILL LIKELY PRODUCE RAIN...HEAVY AT TIMES ON SATURDAY WHICH WILL TAPER OFF SUNDAY. A LESS ORGANIZED SYSTEM IS EXPECTED TO MOVE ASHORE MONDAY AND PRECIPITATION IS EXPECTED TO BE LESS THAN THE SATURDAY SYSTEM. TOTAL RAINFALL AMOUNTS THROUGH MONDAY COULD BE CLOSE TO 20 INCHES IN THE MOUNTAINS AND 4 TO 8 INCHES AT COASTAL AND VALLEY LOCATIONS. THE DURATION AND SEVERITY OF THE PRECIPITATION WILL LIKELY CAUSE MAJOR FLOODING PROBLEMS IN MANY AREAS...ESPECIALLY THOSE NEAR RIVERS...STREAMS...AND BURN AREAS. SNOW LEVELS WILL RISE TO 7000 FEET OR POSSIBLY HIGHER BY SUNDAY AND MONDAY. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * * HYDROLOGIC OUTLOOK.........SEE FGUS76 KLOX - ESFLOX FOR DETAILS * WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FORWOOD
The national radar mosaic for the moment the first event began.
4 heavy rain, 3 high wind, 3 flash flood, 2 winter storm, 1 debris flow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Ventura | 2005-01-09 | 42 | Male | Outside/Open Areas | Direct |
| Flash Flood, Ventura | 2005-01-10 | 47 | Male | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 51 | Male | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 10 | Female | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 37 | Female | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 6 | Female | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 28 | Female | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 53 | Male | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 45 | Female | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 56 | Male | Permanent Home | Direct |
| Flash Flood, Ventura | 2005-01-10 | 2 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438916, 5438917, 5438918, 5438919, 5437649, 5437650, 5438728, 5439120, 5439121, 5439118, 5438920, 5439119, 5439122.